Life-threatening idiosyncratic drug-induced agranulocytosis in elderly patients

Citation metadata

From: Drugs & Aging(Vol. 21, Issue 7)
Publisher: Wolters Kluwer Health, Inc.
Document Type: Article
Length: 3,692 words
Lexile Measure: 2690L

Document controls

Main content

Abstract :

Agranulocytosis is a life-threatening disorder in any age, but particularly so in elderly patients who are receiving, on average, a larger number of drugs than younger patients. Drug-induced agranulocytosis still remains a rare event, with an annual incidence rate of approximately 3-12 cases per million population. This disorder frequently occurs as an adverse reaction to drugs, particularly antibacterials, antiplatelet agents, antithyroid drugs, antipsychotics or antiepileptic drugs, and NSAIDs. Although patients experiencing drug-induced agranulocytosis may initially be asymptomatic, the severity of the neutropenia usually translates into the onset of severe sepsis that requires intravenous broad-spectrum antibacterial therapy. In this setting, haematopoietic growth factors have been shown to shorten the duration of neutropenia. Thus, with appropriate management, the mortality rate of idiosyncratic drug-induced agranulocytosis is now 5-10%. However, given the increased life expectancy and subsequent longer exposure to drugs, as well as the development of new agents, physicians should be aware of this complication and its management.

Source Citation

Source Citation   

Gale Document Number: GALE|A200671053